Post kidney transplant, high prograf, acne like sores

Posted by frayfl @frayfl, Aug 20 2:08pm

Kidney transplant 7 years ago due to FSGS, no signifant issues since transplant. Cadaver kidney, 100% match.

Prograf 5 mg AM/PM, Prograf level has been stable for years 4.5 – 5.5. Last labs prograf level was 8.8. No fever, all labs normal, Creatine .84, lowest it has been since transplant, normal range has been .9 – 1.5.

Prograf dosage reduced to 5mg AM/4 mg PM. Will be monitored weekly and adjusted as necessary

Overnight acme like sores appeared on face and upper back and chest.
Primary care doc said it may be staph.

Neph did not believe elevated prograf level is the cause. Since prograf level increased, I have the same side effects as when I was first transplanted that I call prograf shakes etc.

PCP prescribed 2% Mupirocin ointment. After a week face cleared up , sores still on back and chest after a week.

Then prescribed steroid cream Triamcinolene Acetonide and drew blood to see if anything has changed, will get results early next week.

Any other transplant patients experienced anything similar?

Interested in more discussions like this? Go to the Transplants group.

@frayfl, I've had my transplant for 13 years (liver and kidney). When my prograf level rises I get tremors and have a difficult time concentrating. My level stays pretty stable, but I remember 2 occasions where I called my transplant coordinator who told me to get my labs drawn. Sure enough, the level was too high so she reduced my prograf and had me repeat labs. My labs are currently scheduled every 3 months and the prograf is always one of the lab tests.

Here is a link to side effects of tacrolimus. Skin sores and red skin lesions, often with a purple center and are listed under the label- "Unknown incidence"
https://www.mayoclinic.org/drugs-supplements/tacrolimus-oral-route/side-effects/drg-20068314
Has this skin irritation/acne come on suddenly? With a big change in your prograf level and with your symptoms I would want to know what is going on. My experience has been that general practitioners are not completely familiar with the intricacies of our immunosuppressive medications. Have you discussed this with transplant nurse?

REPLY

I have labs done every 3 months. I got my labs and discussed them with my neph. We agreed to slowly reduce prograf dosage and get labs and review prograf levels every 10 days.

The acne appeared over night a couple of days after my neph appt. I called and left a message about the acne, he does not believe it related to prograf and asked that I see my primary care doc, which I am doing. My primary doc is running a comprehensive set of labs to see if anything shows up.

I should have the latest labs early next week. If nothing shows up I will see my dermatologist and a face to face visit with my neph. If that does not resolve my problem, I will try to get into the Banner transplant center in Tucson.

One thing I learned from my transplant journey is to be my own best advocate. I am lucky to have insurance that usually does not require referrals for most things. I will get what I want/need from my neph or I will doc shop, until I find a neph that listens.

REPLY
@frayfl

I have labs done every 3 months. I got my labs and discussed them with my neph. We agreed to slowly reduce prograf dosage and get labs and review prograf levels every 10 days.

The acne appeared over night a couple of days after my neph appt. I called and left a message about the acne, he does not believe it related to prograf and asked that I see my primary care doc, which I am doing. My primary doc is running a comprehensive set of labs to see if anything shows up.

I should have the latest labs early next week. If nothing shows up I will see my dermatologist and a face to face visit with my neph. If that does not resolve my problem, I will try to get into the Banner transplant center in Tucson.

One thing I learned from my transplant journey is to be my own best advocate. I am lucky to have insurance that usually does not require referrals for most things. I will get what I want/need from my neph or I will doc shop, until I find a neph that listens.

Jump to this post

Hello @frayfl
Just a note that I would like to share:
After the completion of 1st year,Upon reduction of Tacrolimus dosage from 2mg to 1.5mg – out of the blue I started getting red/yellow and black dots on my back some on the leg too.
The Transplant Nephrologist recommended to see a dermatologist… who right way said that I had Seborrheic keratoses & couple of Sebaceous hyperplasias dots on the forehead & both of these were benign – & stated this as side effects – from the Tacrolimus & age.( I am a senior)
Over the last 2 years no more of these have shown up (also my Tacrolimus dose has not changed). Nothing was prescribed to me, so far so good..

REPLY

I saw a dermatologist yesterday regarding he sores on my face, chest and back.

Diagnoised bumps as folliculitis. Prescribed clindamycin 1% cream, applied topically twice daily and Doxycycline hyclate 100 mg 1 twice per day for 30 days.

Dermatologist believes the high level of prograf is probably what caused the problem. My prograf level had been 4.5 for years and was almost double at 8.8 in my last labs.

My prograf dosage was 5 mg morning and evening, have reduced the evening dosage from 5 mg to 4. I will have prograf level checked next week and nephrologist will adjust dosage as needed.

I will post update next week after labs.

Hopefully the new meds will start to clear up the problem soon.

REPLY

Prograf level dropped from 8.8 to 6.8. Assume neph will decrease prograf to 4 mg am and pm. creatine was 84, the lowest level since transplant.

I want my prograf level to be 5 or below as it has been for years.

Almost a week since dermatologist prescribed 30 days of doxycycline and a different topical crime. The sores seem to be slowly clearing up, ready for everything transplant related to get back to normal.

REPLY
@frayfl

Prograf level dropped from 8.8 to 6.8. Assume neph will decrease prograf to 4 mg am and pm. creatine was 84, the lowest level since transplant.

I want my prograf level to be 5 or below as it has been for years.

Almost a week since dermatologist prescribed 30 days of doxycycline and a different topical crime. The sores seem to be slowly clearing up, ready for everything transplant related to get back to normal.

Jump to this post

Hi @frayfl 😊
I am a two year post kidney transplant. I am taking Tacronlimis (blood range 6 to 8) and Cellcept 500mg bid. Do you take Cellcept (MMF), Myfortic or another med in addition to your Prograf? When was your Prograf target blood level lowered to 5? I am hoping to have my range level lowered soon.
Many thanks for sharing your experience. It's very helpful to hear from successful transplant patients!

REPLY

Months 2-6 post transplant my prograf level fluctuated between 6 and 9. My prograf dosage was adjusted every few weeks depending the level.

By the end of the first year my prograf dosage stabilized at 5mg twice per day and myfortic was reduced to 360 mg twice per day and remained steady for the next 5 years,until my last labs.

At about 3 months I got my doc to reduce prednisone from 10 mg per day to 5 mg and after a couple of months to 2.5 mg per day.

My dosage stayed the same for 6 years (prograf lvl 4-5) until my labs last month when my prograf level almost doubled from 4.5 to 8.8 and the prograf side effects came back.

Reduced prograf from 5 mg twice perday to 5 am and 4 pm. I expect prograf dosage to be slowly reduced until my prograf level is steadily below 5.

I was lucky to get a cadaver kidney that was 100% match.
So my transplant neph is ok with prograph level 4 – 5, but my current neph keeps wanting to keep my prograf level at at least 6, which I politely decline.

Neph would prefer a higher level, I declined because I feel so much better when the prograf level is lower.

When my prograf level is below 5, my creatine level is also lower. At prograf level 7 – 8 creatine varies from 95 to 1.4, at prograf level 4-5 creatine is usually 85 to 95.

REPLY

Hi @frayfl 😊 Do you take your Tacronlimis with food or without? I take my Cellcept and Tacronlimis with food and I wonder how it effects the blood levels. I read that without food, I may be able to reduce the dosage by 30% but I like to protect my stomach from the meds if I can. What do you do?

REPLY

With food, without food will reduce the dosage to maintain the same blood level. If I take the handful of meds on an empty stomach it does no treat me well.

REPLY

@frayfl 😊 Thanks for the confirmation that you do the same as I do….with food!

REPLY
Please sign in or register to post a reply.
  Request Appointment